Has anyone else been on interferon for ET?I’ve been on it a year but after I had the covid jab I began to experience alot of joint pain - it’s got so bad I’ve had to come off it and go back on chemo which isn’t something I wanted to do as it causes too many mouth ulcers - I am interested in finding out if anyone else suffered these side
Hi @desmum a great big welcome and it is brilliant you have found us.
I hope someone will be able to help you with their experiences, but I just wanted to say what a rotten year you have had, not helped by Covid times.
Joint pain must be so debilitating and as for mouth ulcers they are so horrible.
Can any of your medical team help with ideas for your mouth ulcers?
If you would like to talk to someone the Blood Cancer UK support line details are above and we are all very supportive.
Please keep posting.
Look after yourself.
I’m on interferon though low dosage for past 10 weeks and get throbbing pain in my feet and hands. I’ve counteracted these pains by taking two ibrupfens in the morning and two before bed and I’ve found it works a treat.
I used to get mouth ulcers here and there but because I’m a bit of salt fiend it’s not too bad. If you have ulcers inside your mouth try gargling warm salty water.
Definitely let your medical team know
Hope this helps… But know you’re not alone in taking interferon and having those side effects. Mines mainly been itching… and pains when I’ve missed taking painkillers
Hello Desmum - I have ET and have been on interferon weekly injections (Pegasys) for the last three years, prior to that I had 13 years oral chemotherapy Hydroxy which is probably what you have gone back to. Joint pain can be part and parcel of interferon for some, it is for me, and it is a symptom that can come on after a time on it too- and I can understand that your vaccine may have set it off too - all part of the complications of our immune system and treatment that effects our immune system so much. I was really ill after my first vaccine for 10 days, really ill, second one just fine! But ha e found since then the joint pains and muscle pain has increased but I did have it before. Hopefully you will be easier now back on HU. Joint issues can be of ET too though so hopefully your consultant will balance that all out, hopefully it is someone specialising in MPNs? And for those mouth ulcers on HU, do know about the “infamous” plenty of water advice for HU treatment, makes huge difference, keeping well hydrated, by that I mean just keeping a bit more hydrated than the “normal” person, always have a little water bottle with you at work or out and about, little sips along the way all thro the day, doesn’t have to be long drinks but a regular hydration, makes a big difference to HU effects and dealing with ET. Let us know how you get on
Thankyou for responding - I was on HU for 7 yrs before the ulcers became too much to bear and like you keep water by me all the time - my joints pain has subsided now I’m off interferon but I’ve still been left with complete exhaustion and no appetite- I’m a walker so really missing that as I feel like I’m struggling through treacle all the time - I’m speaking to my oncologist on 21st Oct so hope she can give me some answers- I’m back on HU but a lower dose and so far ulcers haven’t been much of a problem - I think it will be a compromise now of having higher platelets and less side effects x
Thankyou for responding- I don’t feel so alone knowing others have similar experiences- so far the lower dose of chemo I’m on at the moment haven’t resulted in the same amount of ulcers - but it has caused anemia that’s not related to iron levels which are apparently high - this has resulted in exhaustion so hope it can be sorted x
Hi @desmum, Please let us know how your appointment goes with your oncologist on the 21 Oct.
I am a walker too, so I bet you are really missing it.
Look after yourself and take care.
Hi my appointment went OK and I’m been allowed to stay on chemo albeit the dose has slightly increased - I’m feeling alot better in myself now as it seems whatever I was ill with set my heart beating too fast despite an ecg showing heart is ok and my blood pressure low - so I’m on a low dose of beta blockers too now but hoping to come off them in the future
Great to hear from you @desmum, isn’t it difficult to know what different symptoms are attributed to. I always think any symptoms I get are to do with my blood cancer.
I was diagnosed with an irregular heart beat a few years after my blood cancer diagnosis and I have been beta blockers ever since with no problems.
Look after yourself and keep letting us know how you are.
Is anyone else on beta blockers?
I had to look up ET,so many cancers almost as strange as Extra Terrestrials assuming we’re not alone in the universe!?, and I see it’s Essential Thrombocytopenia and it’s a blood cancer but it doesn’t say if it’s a leukemia, lymphoma or myeloma.I take Interferon Alpha each week but for a cancer called Mycosis Fungoides, stage 2b, which is a potentially life threatening lymphoma which manifests on the skin and if you are unlucky moves into the internal organs with predictable results! There’s 3 kinds of Interferon; Alpha,Beta and Gamma.Alpha is the most common and is used against various cancers but Gamma is used too but not as often.Beta for the record is used to treat Multiple Sclerosis.The Interferon Alpha in my cause has caused the flattening out of the plaques (sort of flatish tumours) of cancerous material but had no effect, that I can notice,on the damage that the Mycosis Fungoides infiltrate is doing to my hands.The only thing that has ever worked was radiation treatments and only for 8 months and it comes back.
Thank you for your input- I’m feeling much better now I’m back on chemo and the beta blockers are working so well I have my energy back - and my hair has stopped falling out now I’m no longer on Interferon - it’s worrying when things go wrong and you have a condition that’s not at all common so I appreciate a forum like this
That’s positive news all round @desmum, I am so pleased for you.
I often do not realise how bad I have felt till I feel better.
Yes, it’s that feeling of not being in control that’s worrying and scary.
Please keep posting how you are doing and look after yourself.